Vancomycin anaphylaxis in a patient with vancomycin-induced red man syndrome

H Hassaballa1, N Mallick, J Orlowski

  • 1Department of Internal Medicine, Rush-Presbyterian-St. Luke's Medical Center, Chicago, Illinois, USA.

Insights

Vancomycin is a crucial antibiotic for resistant infections. Red man syndrome, previously considered benign, may indicate a true vancomycin allergy, necessitating careful patient monitoring.

Area of Science:

  • Pharmacology
  • Clinical Medicine
  • Immunology

Background:

  • Vancomycin is a key glycopeptide antibiotic used against resistant bacteria like MRSA.
  • While generally safe, vancomycin administration can cause adverse reactions.
  • Emerging antibiotic resistance necessitates careful evaluation of vancomycin's safety profile.

Observation:

  • A case study involving a patient experiencing vancomycin-induced red man syndrome is presented.
  • This patient subsequently developed a severe allergic reaction, vancomycin anaphylaxis.
  • The co-occurrence of these two conditions was observed in the patient.

Findings:

  • Red man syndrome, a known side effect of vancomycin, was observed.
  • The patient developed anaphylaxis, a life-threatening allergic reaction, to vancomycin.
  • The case suggests a potential link between red man syndrome and true vancomycin allergy.

Implications:

  • Red man syndrome might serve as an early indicator of true vancomycin allergy.
  • This finding challenges the traditional view of red man syndrome as merely a histamine-mediated reaction.
  • Clinicians should consider the possibility of true allergy in patients presenting with red man syndrome during vancomycin therapy.

Related Concept Videos

Allergic Reactions02:06

Allergic Reactions

Overview
Allergic Drug Reactions01:27

Allergic Drug Reactions

Allergic reactions related to drugs are hypersensitivity responses driven by the immune system and bear no connection to the drug's therapeutic action. While drugs in isolation do not trigger an immune response, they can interact with endogenous proteins to form antigens. These antigens stimulate lymphocytes to produce antibodies. IgE-type antibodies attach themselves to mast cells. Upon subsequent exposure to the same stimulus, the antigen-antibody interaction is initiated, unleashing numerous...
Drug Toxicity: Allergic Reactions01:30

Drug Toxicity: Allergic Reactions

Drug-related allergies are immune-mediated responses triggered by the administration of pharmacological agents. These hypersensitivity reactions are classified based on the immune mechanisms involved. The four primary types—Type I, II, III, and IV—are mediated by different immunological pathways and exhibit distinct clinical manifestations.Type I Hypersensitivity/ IgE-Mediated Reactions: Immunoglobulin E (IgE) immediately mediates Type I hypersensitivity reactions. Upon initial exposure to a...
Allergic Reactions: Anaphylaxis01:30

Allergic Reactions: Anaphylaxis

Anaphylaxis is a severe, life-threatening hypersensitivity reaction mediated by Immunoglobulin E (IgE) antibodies. When IgE binds to allergens, it triggers the release of mediators– histamine, leukotrienes, and prostaglandins from mast cells and basophils. These mediators cause vasodilation, edema, and inflammation, leading to various symptoms.The primary allergens causing anaphylaxis include food items (e.g., peanuts, shellfish), drugs (e.g., penicillin, asparaginase, corticotropin, heparin),...
Hypersensitivity Reactions: Cytolytic Reactions01:01

Hypersensitivity Reactions: Cytolytic Reactions

Type II hypersensitivity involves IgG and IgM antibodies targeting cell surface antigens, leading to cell destruction. This can occur through complement activation, antibody-dependent cell-mediated cytotoxicity (ADCC), or acting as opsonins for phagocytosis. When excessive, these reactions cause significant tissue damage.Drug-induced hemolytic anemia is a common example, where drugs like penicillin or cephalosporins bind to red blood cells, forming drug-protein complexes. These complexes...
Drug toxicity: Idiosyncratic Reactions01:16

Drug toxicity: Idiosyncratic Reactions

Idiosyncratic drug reactions represent abnormal chemical responses that vary significantly among individuals, ranging from extreme sensitivity to low doses to insensitivity to high doses. These reactions often occur due to the drug's covalent binding with serum proteins, forming a foreign hapten that triggers an immunotoxicological response. The variability in drug reactions has a strong pharmacogenetic foundation, with genetic differences crucial in how individuals metabolize drugs. For...